| Catalog Number |
DBF-2.4-230SP-S |
| Medical Device Problem Code |
Device Operates Differently Than Expected (2913)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
06/01/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The device was returned cut and in two pieces.The device had been cut 229.4 cm from the distal end of the handle.The forceps cups were still attached to the distal end of the catheter.The second piece was measured at 3.2 cm which is the distal tip of the device with the forceps still attached.When the handle was being manipulated the drive wire will extend.It appears that the device was cut distal to the solder joint.It is unclear if a portion of the link wires are missing.In a visual inspection under magnification, there are link wires present in the forceps cup housing.The device was sent back to the supplier for further evaluation.Investigation conclusion: the product was returned to the approved supplier for evaluation and the investigation is on-going.Once additional information has been received a follow-up emdr report will be provided.
Event or Problem Description
During a colonoscopy, the physician used a cook capture biopsy forceps with spike.The product number for the defective biopsy forceps with spike is dbf-2.4-230sp-s, lot w3843715.The forceps that were cut would not close and got stuck outside the tip of the endoscope.The procedure had to be terminated for fear of perforation of the patient's colon.
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The device was returned cut and in two (2) pieces.The device had been cut 229.4 cm from the distal end of the handle.The forceps cups were still attached to the distal end of the catheter.The second piece was measured at 3.2 cm which is the distal tip of the device with the forceps still attached.When the handle was being manipulated the drive wire will extend.It appears that the device was cut distal to the solder joint.It is unclear if a portion of the link wires are missing.In a visual inspection under magnification, there are link wires present in the forceps cup housing.The device was sent back to the supplier for further evaluation.The supplier provided the following evaluation: one device from the reported event was returned in a zip type bag with proof of decontamination.Evaluation of the device determined the device was returned cut in two (2) pieces, therefore; functional testing could not be performed.Upon further investigation and disassembly of the device tip, it was noted that the device has a broken solder joint.The reported defect was confirmed.Failure was due to a broken solder joint.The device history records for packaging work order was reviewed.The device was manufactured february 2017.No relevant defects were noted in the records.Investigation conclusion: the initial evaluation of the device was inconclusive due to the returned condition of the device.Further investigation and disassembly of the device tip confirmed that the solder joint was broken.Therefore the "forceps cups would not close" issue experienced by the customer was confirmed.The root cause was determined to be a broken solder joint.The supplier is currently working on improvements to create a more robust soldering process to prevent solder joints from breaking.The instructions for use state the following in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura biopsy forceps with spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.